Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 138, NWS Flagstaff, AZ

September 2, 2018Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 2, 2018, 2:07 PM MST for Apache County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 2:07 PM MST (21:07 UTC)
Expired
Sep 2, 2018, 5:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 202 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WGUS55 KFGZ 022107
FFWFGZ
AZC001-017-030000-
/O.NEW.KFGZ.FF.W.0138.180902T2107Z-180903T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
207 PM MST SUN SEP 2 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Apache County in northeastern Arizona...
  Navajo County in north central Arizona...

* Until 500 PM MST

* At 204 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Polacca and Burnt Corn Wash. Between one to 
  two inches of rain has already fallen. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Low Mountain, Whippoorwill Chapter House and Blue Gap Chapter
  House.

This includes the following streams and drainages...Burnt Corn
Wash...Cottonwood Wash...Tse Chizzi Wash...Polacca Wash and Wepo
Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3622 10985 3611 10995 3589 11014 3597 11028
      3627 11002

$$

TPS
2 follow-up statements
933 
WGUS75 KFGZ 022235
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
335 PM MST SUN SEP 2 2018

AZC001-017-030000-
/O.CON.KFGZ.FF.W.0138.000000T0000Z-180903T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-Navajo-
335 PM MST SUN SEP 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
APACHE AND NAVAJO COUNTIES...

At 334 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to continue.

Some locations that will experience flooding include...
Low Mountain, Whippoorwill Chapter House and Blue Gap Chapter House. 

This includes the following streams and drainages...Burnt Corn
Wash...Cottonwood Wash...Tse Chizzi Wash...Polacca Wash and Wepo
Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3622 10985 3611 10995 3589 11014 3597 11028
      3627 11002

$$

KD
514 
WGUS75 KFGZ 022355
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
455 PM MST SUN SEP 2 2018

AZC001-017-030003-
/O.EXP.KFGZ.FF.W.0138.000000T0000Z-180903T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-Navajo-
455 PM MST SUN SEP 2 2018

...THE FLASH FLOOD WARNING FOR APACHE AND NAVAJO COUNTIES WILL EXPIRE
AT 500 PM MST...

The heavy rain has ended over the Polacca wash. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3622 10985 3611 10995 3589 11014 3597 11028
      3627 11002

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 9:48 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 2, 9:48 AM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
948 AM MST Sun Sep 2 2018

.SYNOPSIS...The chance for showers and thunderstorms will continue
through the early part of next week. Thunderstorms will be most
numerous from the Mogollon Rim northward. Otherwise, expect cool
mornings and near normal high temperatures through the period. A
drying trend is expected toward the end of next week.

&&

.DISCUSSION...Another active day is expected from the Mogollon Rim
northward. There are some key differences today in the flow which
will transition us toward more of a flash flood threat than the
severe weather threat we saw yesterday. Weak flow aloft will
result in less shear and slow storm motion promoting the threat of
heavy rainfall and flash flooding. Storms are expected to develop
over the higher terrain in the next hour or two with a general
storm motion toward the east-southeast.

Current forecast handles this well and no updates are needed at
this time.

&&

.PREV DISCUSSION /440 AM MST/...Expect less shear today as a
trough settles into the area, moving higher shear values south
and southeast of our CWA. Temperatures at 500mb will range from
-9C to -11C for the next few days, with warming developing from
south to north by Tuesday or Wednesday.

Expect slower moving storms today through Tuesday or Wednesday as
the trough axis remains over the state. The main storm threat will
shift from severe, to slower moving and heavy rain producing
storms. Colder than normal temperatures aloft will keep the
threat for hail around, but more likely smaller hail when
compared to Saturday.

Eventually, warmer temperatures aloft develop as high pressure and
drier westerly flow develops off the California coast. Expect a
drying and warming trend toward the end of next week.

&&

.AVIATION...For the 18Z package...Scattered thunderstorms will
develop into this afternoon, especially along and north of the
Mogollon Rim. MVFR/IFR conditions along with gusty and erratic winds
are possible near thunderstorms. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Cooler conditions and light winds are expected
today. Anticipate scattered afternoon showers and thundertorms,
mainly across higher terrain features.

Monday through Wednesday...Scattered showers and thunderstorms will
continue Monday and Tuesday, with a downward trend by Wednesday.
Temperatures will range from around normal to just below normal,
with generally light west through southwest winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/Peterson
AVIATION...KD
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 2, 11:32 AM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1132 AM MST SUN SEP 2 2018

AZZ013-016-021915-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
1132 AM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 1215 PM
MST...

At 1130 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Aripine, or 16 miles northeast of Forest Lakes,
moving east at 5 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Heber-Overgaard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3439 11058 3447 11064 3457 11051 3443 11042
TIME...MOT...LOC 1830Z 252DEG 6KT 3445 11055

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:31 PM MSTSevere Thunderstorm WarningFGZNavajo44 min
Sep 1, 6:10 PM MSTSevere Thunderstorm WarningFGZApache, Navajo50 min
Sep 1, 6:59 PM MSTSevere Thunderstorm WarningFGZApache, Navajo46 min
Sep 2, 11:32 AM MSTSpecial Weather StatementFGZ43 min
Sep 2, 11:50 AM MSTAreal Flood AdvisoryFGZNavajo3 hr
Sep 2, 3:33 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai16 min
Sep 2, 3:41 PM MSTAreal Flood AdvisoryFGZApache3 hr
Sep 2, 4:58 PM MSTSevere Thunderstorm WarningFGZGila32 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.